Hail, Ringgold
- When
- March 31, 11:40 AM CST
- Where
- Ringgold County, 4.28 mi SSW of Mt Ayr Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.640, -94.240
Relayed by WHO13 in Des Moines.
An intense storm system tracked across the state of Iowa on Friday, March 31st. This system pulled unseasonably warm and moist conditions into the Midwest, which coupled with a very favorable wind profile and created quite the volatile environment for severe thunderstorms.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An intense storm system tracked across the state of Iowa on Friday, March 31st. This system pulled unseasonably warm and moist conditions into the Midwest, which coupled with a very favorable wind profile and created quite the volatile environment for severe thunderstorms. This produced several long lived supercells which developed across central Iowa during the afternoon. The storms were prolific hail producers along with a few reports of wind damage as they moved rapidly northeast. Eventually, the storms produced a few tornadoes before exiting into eastern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 31, 5:43 AM CST, 5 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 643 AM CDT Fri Mar 31 2023 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 421 AM CDT Fri Mar 31 2023 Key Messages: - Moderate Risk for Severe Weather Today! - Strong winds today and even stronger tonight. - Snow expected over northern Iowa tonight. Still monitoring the potential for moderate accumulations with significant blowing snow. - Severe weather risk may return Tuesday. Definitely a multi-faceted storm system to impact central Iowa over the next 30 hours which is bringing a multitude of forecast challenges, each of which could bring significant impacts to the area. A 992 mb surface low pressure is tracking northeast on schedule though central Nebraska with the warm front extending northeast into northwest Iowa then eastward along the IA/MN border while the upper low is still further west and just moving into far western Nebraska. There are two distinct strong short waves to contend with today and the interaction and phasing of the two will play a significant role in the evolution and timing of severe weather potential today. The southern short wave that is still well southwest near New Mexico but it will race northeast this morning and by early afternoon will catch up with the northern short wave, lead to phasing and will likely cause a quick deepening of the surface low and also cause the surface low to jog to the north a bit. The impact of this is the north jump of the low likely will delay the boundary passage by 2-3 hrs and lead to convective development further west around mid afternoon. That boundary will then race east and may cross the Mississippi River by 00z. Note due to the delayed timing, have cancelled the Fire Weather Watch. Severe Weather Mode: The SPC moderate risk was expanded westward to near Interstate 35 for today due the delay mentioned above. There is the potential for a few strong storms or even supercells in the warm section ahead of the southern short wave over parts of southeast Iowa. That could bring some severe weather potential for early afternoon. For the convection along the boundary, damaging wind gusts are still the threat with the most confidence and gusts over 70 mph are likely with some of the storms. A lot of speed shear with this system with fairly straight hodographs with storm motions nearly parallel to the hodographs. Hodographs are still displaying some convex areas below 3 km which would inhibit right mover updrafts a bit. The initial convection will be cellular and potentially supercellular. The speed shear suggests splitting supercells early with the left movers moving nearly north so could get some mergers with other storms. The unknown there is if any early mergers will be constructive or destructive to the right movers they interact with. Sometimes that can promote quick tornadogenesis. Large hail is certainly possible also. Storms will be moving at 50+ mph and as mentioned previously, these fast storm motions would promote the potential for EF-2 tornadoes. The limiting factor remains the lack of backed flow away from just east of the surface low. Back flow and a greater chance for tornadoes may end up in the northeast quadrant of Iowa. Overall, this will all quickly go linear and lead to mesovortex potential with line normal 0-3 km shear in the 30-40 kt range. This transition to linear also go resemble a serial derecho before it is done assuming it last long enough to the east. Finally there is a hail potential with the initial storms that should diminish with the linear transition. Snow Potential North: The potential for snow over northern Iowa does appear to be increasing. This system will remain quite dynamic into the overnight and there are signs the snow could be convective into northern Iowa. There are numerous deterministic models that have shifted the heavier snow farther south and clipping into northern Iowa. Cross sections and profiles do suggest strong vertical ascent through the dendritic growth zone. The 00z HREF probs for 1 inch per hour or greater snow is now nudging into northern Iowa as well. For now, have placed a Winter Weather Advisory into far northern Iowa for 1-3 inches of snow along with blowing snow with the potential for 50 mph winds. The worst case scenario is the heavy snow line dips 20 miles south than currently forecast and this becomes a blizzard event into northern Iowa. Continue to monitor this situation. Strong wind potential: Strong southerly winds are expected ahead of the boundary today into southern Iowa with gusts over 45 mph likely. There is the potential for higher gusts behind the boundary passage with the first wave of cold advection and stronger mixed layer winds immediately behind the boundary. There is not strong support that there will be 50+ knots available within the mixed layer at this time so any synoptic 58+ mph winds should be limited, note that does not include the severe storm wind potential. The wind should subside slightly into the evening before another wave of strong winds arrive with the primary cold front sometime between 04-12z. That period seems to have a greater chance for high wind criteria to occur with the 58+ mph wind gusts with the mixing efficiency still high with another strong pressure height rise push moving through along with cold advection. So wind headlines are complicated. Covered the afternoon wind with an advisory and just ran that through the night. Further north, no wind headlines but something will be needed and potentially the later night event will still need to be covered with a High Wind Warning. The wind will quickly subside on Saturday as high pressure arrives by the afternoon. Though cooler, Saturday afternoon may actually be quite nice out with highs in the 40s to low 50s. Another warmup arrives for Sunday and Monday with highs back in the 60s to some 70s for much of the area. Another strong system arrives for Tuesday and this may become another severe weather threat for the state pending temporal and spatial parameters that are still being resolved. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 640 AM CDT Fri Mar 31 2023 A complex aviation forecast for the next 24 hrs. A mix of MVFR and VFR conditions this morning with a warm front stalled across northern Iowa. This makes the KFOD and KMCW forecast more challenging for wind then precipitation type. Overall expect thunderstorms, with some severe, to develop this afternoon and sweep quickly northeast. Strong westerly winds will follow into the overnight. The precipitation will switch to snow overnight over northern Iowa and may move south into central Iowa late. Still possible for blowing snow near KMCW as well. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 PM this evening to 7 AM CDT Saturday for IAZ004>007. Wind Advisory from 1 PM this afternoon to 7 AM CDT Saturday for IAZ044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 359 AM CDT Fri Mar 31 2023 IAZ017-025>028-036>039-010900- Cerro Gordo-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an Enhanced to Moderate Risk of severe storms this afternoon. Damaging winds and tornadoes are the primary concerns with hail as a secondary threat. Storms will be moving quickly at over 50 mph. Strong west to northwest winds are expected tonight with gusts of 55 mph possible. Falling snow may also occur overnight and the combination of snow and winds may restrict visibilities from time to time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. IAZ015-016-023-024-033>035-010900- Palo Alto-Hancock-Pocahontas-Humboldt-Sac-Calhoun-Webster- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms remain possible today with a few stronger storms this afternoon before ending. Strong west winds are forecast by tonight with gusts over 50 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today. IAZ047>050-059>062-072>075-083>086-094>097-010900- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is an Enhanced to Moderate Risk of severe storms this afternoon. At this time, damaging winds and tornadoes are the primary concerns with hail as a secondary threat. Storms will be moving quickly at over 50 mph. A very high grassland fire danger remains across the southern half of Iowa, especially this afternoon into the early evening. Any fires that occur may be difficult to control. Very strong west to northwest winds are expected by later this afternoon and persisting overnight. A Wind Advisory is in effect for the area this afternoon and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. IAZ044>046-057-058-070-071-081-082-092-093-010900- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Union- Taylor-Ringgold- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible this afternoon. A few may produce strong wind gusts before exiting the area. A very high grassland fire danger remains across the southern half of Iowa, especially this afternoon into the early evening. Any fires that occur may be difficult to control. Very strong west to northwest winds are expected by later this afternoon and persisting overnight. A Wind Advisory is in effect for the area this afternoon and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. IAZ004>007-010900- Emmet-Kossuth-Winnebago-Worth- 359 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms remain possible today. A few storms may have damaging wind gusts near the Interstate 35 corridor this afternoon. A combination of snow and strong winds are expected tonight produce low visibilities. A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed toward the Interstate 35 corridor this afternoon.
Special Weather Statement National Weather Service Des Moines IA 1027 AM CDT Fri Mar 31 2023 IAZ004>007-015>017-023-024-033-311730- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, and Early 1027 AM CDT Fri Mar 31 2023 ...Areas of Fog in Northwest Iowa... Areas of fog have developed across portions of northwest Iowa. Fog may lower visibilities to under one mile, at times. Motorists are advised to slow down and use low-beam headlights. Allow for extra following distance. Hagenhoff
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
48 hail, 5 thunderstorm wind, 4 high wind, 4 tornado, 3 funnel cloud. Local standard time, as filed.
Relayed by WHO13 in Des Moines.
Relayed by knia radio.
Delayed report of one inch tree limbs broken and shingles blown off.
Clarke County EMA reporting from conservation land on the Lucas Clarke county line on highway 34. Time estimated by radar.
Report from mping.
Estimated accompanying winds at 50 mph.
Received via email, time estimated by radar.
Report from mping.
Golfball sized hail covering the ground.
Hail began around 250pm and lasted through 254pm CDT. Largest stones with one inch in diameter and accumulated on flat surfaces and in drifts due to strong south winds.
Report from mping.
Report from mping.
Report from mping.
Hail accompanied by very strong winds.
Report from mping.
Report from mping.
Non thunderstorm wind gust associated with boundary behind the line of storms.
Hail caused some siding damage.
Picture submitted via social media.
Report from mping.
Report from mping.
Chaser report of funnel cloud and rotating wall cloud southwest of his position. Location adjusted for funnel location via radar.
Report via social media, time estimated by radar.
Report via radio station knia.
Non thunderstorm wind gust recorded by Lamoni ASOS.
Long track tornado began in Wapello County northeast |of Ottumwa then tracked northeast into Keokuk County. |The primary damage in Wapello County consisted of three |homes and one hog confinement facility. The first home |lost the entire roof and one external wall. The first failure |point was likely the wind entering and lifting the garage |which then led to failure of the roof. The home only had |straight nailed connections to the external walls spaced|every 18 inches and less to the roof. An unoccupied |mobile home on the property was not well anchored and |rolled to total destruction. This location was rated 110 mph |and EF-1. Two well anchored hog confinement buildings |were totally destroyed and were rated EF-2. The tornado |then impacted a location with a well built 2 story brick |house. The house suffered some roof and window damage |and a loss of a garage door but sustained little other |damage. Other damage indicators at the site suggested |EF-1 winds. Total destruction of a house occurred just |prior to the tornado exiting the county. This older house |sat unanchored to the concrete block basement. The house |was pushed off the foundation and crumbled. Some trees |near the house and a propane tank were mostly left with |little damage. A larger tree directly next to the house on |the wind side had several large limbs removed. Due to |all of these reasons, the wind at this location has been |rated at 135 mph, or high end EF-2.
Trained spotter estimated gusts of 60 mph.
Delayed report, image submitted via social media.
Local media obtained video of a tornado south of Malcolm. The path was also found in high resolution satellite imagery as well to help fill out the path. The tornado hit no damage indicator, hence the EFU rating.
Spotter said hail was slightly larger than quarters.
Report via social media.
Large branch down on a home.
Hail came in three waves, increasing each time. Quarter sized occurred in final round.
Two tornadoes developed in parallel to the north of Wellsburg. This northern track tornado damaged several trees and outbuildings along its path.
Two tornadoes developed in parallel to the north of Wellsburg. This southern track tornado damaged a grain bin along with surrounding trees and outbuilding, then later damaged powerline poles.
Estimated 60 to 70 mph wind gusts with pea sized hail. Power is out.
Marshall county dispatch relayed report of funnel cloud over Marshalltown airport.
Public report of funnel cloud north of Marshalltown veteran's home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087251, 1087253, 1087258, 1087276, 1087278, 1087279, 1087287, 1087288, 1087290, 1087289, 1087292, 1087293, 1087294, 1087295, 1087296, 1087300, 1087308, 1087297, 1087298, 1087299, 1087301, 1087302, 1087303, 1087304, 1087305, 1087311, 1087306, 1087307, 1087313, 1087309, 1087310, 1087312, 1087314, 1087315, 1087319, 1087316, 1087317, 1087318, 1087320, 1087321, and more.